Oklahoma, 2011

Tornado and Flash Flood in Oklahoma, May 23, 2011

May 23, 2011 · NWS OUN · 66 events in 17 counties and zones

Widespread severe thunderstorms, including supercells, occurred over a large area of Oklahoma during the afternoon and evening hours of the 23rd. The thunderstorms were focused near two main boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
66

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Widespread severe thunderstorms, including supercells, occurred over a large area of Oklahoma during the afternoon and evening hours of the 23rd. The thunderstorms were focused near two main boundaries. One was a dry line that was set up over the western third of Oklahoma. The other was a stationary front that was draped over northern Oklahoma. More numerous thunderstorms occurred over northern Oklahoma, with more scattered development to the south. A very unstable air-mass was in place, and a well-timed shortwave was rounding a trough in southwest flow toward Oklahoma and northern Texas. Storms began firing by mid afternoon over northwest Oklahoma, with several supercells developing and merging to the east. A short-lived, weak tornado occurred north of Okeene, but occurred over open terrain with no damage. Other supercell storms developed over western and southwest Oklahoma. Although strong mid-level rotation was present with the southern storms, strong low-level rotation was absent. Very large hail occurred with the storms. One supercell produced a six inch diameter hailstone, the largest in Oklahoma history. By early evening, many of the thunderstorms persisted, although with less intensity. A boundary left over from the northern Oklahoma storms was draped over central Oklahoma. The development of the low-level jet aided in the development of supercell thunderstorms with large hail. Hail around golf-ball size fell over parts of the Oklahoma City metro area, along with beneficial rainfall. By midnight, the storms had all weakened below severe limits as they moved into eastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 2:32 PM CST, 17 minutes earlier.

Area forecast discussion, May 23, 2:32 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
332 PM CDT MON MAY 23 2011

.DISCUSSION...
A COMPLICATED SET OF SURFACE BOUNDARIES IS IN PLACE THIS AFTERNOON.
AN OUTFLOW BOUNDARY LEFT OVER FROM MORNING STORMS CLIPS THE
NORTHEAST CORNER OF THE CWA...A SURFACE TROUGH STRETCHES THROUGH
NORTHWEST OK...AND THIS SURFACE TROUGH CONNECTS TO A DRYLINE WHICH
EXTENDS THROUGH WESTERN OK AND INTO NORTHWEST TX. STORMS ARE SLOWLY
DEVELOPING AHEAD OF THE DRYLINE FROM AROUND CLINTON TO AROUND
GRANITE...AND FURTHER STORM DEVELOPMENT CAN BE EXPECTED INTO THE
LATE AFTERNOON AND EARLY EVENING. DISCRETE SUPERCELLS SHOULD BE
FAVORED...WITH A TENDENCY FOR STORM INTENSITY TO DECREASE AFTER DARK.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED ON TUESDAY
AFTERNOON. THE MID LEVEL CAP IS FORECAST TO STRENGTHEN TUESDAY
MORNING. HOWEVER...THE BASE OF A NEGATIVELY TILTED MID LEVEL TROUGH
WILL SWING INTO THE SOUTHERN PLAINS TUESDAY EVENING...PROVIDING
PLENTY OF LARGE SCALE LIFT WHICH SHOULD OVERCOME THE CAP BY LATE
AFTERNOON OR EARLY EVENING.

REGARDING FIRE WEATHER...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
PORTIONS OF FAR WESTERN OK FORECAST TO BE WEST OF THE DRYLINE
TUESDAY AFTERNOON. THE WATCH WILL NOT BE TAKEN FARTHER SOUTHWARD FOR
NOW AS GREEN VEGETATION HAS LIKELY BEGUN GROWING AS A RESULT OF
RECENT RAINS.

COOLER AIR WILL MOVE IN ON WEDNESDAY AS A CLOSED MID LEVEL LOW
PASSES TO THE NORTH OF THE CWA. CLOUDY SKIES AND POSSIBLY A FEW
LINGERING THUNDERSTORMS WILL BE POSSIBLE FROM NORTHERN INTO EASTERN
PORTIONS OF THE CWA...LIKELY REMAINING BELOW SEVERE LEVELS.

NO CHANGES TO THE FORECAST HAVE BEEN MADE FROM THURSDAY ONWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  89  63  83 /  30  30  40  20
HOBART OK         68  93  57  86 /  20  20  30  10
WICHITA FALLS TX  69  95  61  88 /  20  30  20  10
GAGE OK           64  89  54  78 /  40  20  30  20
PONCA CITY OK     73  86  62  77 /  50  30  60  30
DURANT OK         68  85  68  85 /  30  20  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR OKZ004-009-014-021.

TX...NONE.
&&

02/03
TAYLOR
Hazardous weather outlook, May 23, 10:58 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT MON MAY 23 2011

OKZ004>048-050>052-TXZ083>090-241000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND WESTERN OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS MUCH OF THE REMAINDER OF OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
THE MODERATE RISK IS EAST OF A WOODWARD TO ALTUS LINE...AND NORTH OF
A FREDERICK TO WAURIKA TO HOLDENVILLE LINE. THE SLIGHT RISK IS SOUTH
AND WEST OF THE MODERATE RISK ACROSS THE REMAINDER OF OKLAHOMA AND
WESTERN NORTH TEXAS.

IMPACTS...DAMAGE TO HOMES...CARS AND VEGETATION POSSIBLE FROM HAIL
TO THE SIZE OF BASEBALLS AND DAMAGING WIND GUSTS OVER 65 MPH.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND
EVENING... ALTHOUGH THE RISK OF SEVERE WEATHER WILL CONTINUE
OVERNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POTENTIAL OF SEVERE WEATHER OPERATIONS
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

DISCUSSION...
A DRYLINE ACROSS THE OKLAHOMA AND TEXAS PANHANDLE WILL MOVE TO NEAR
THE BORDER OF WESTERN OKLAHOMA AND THE TEXAS PANHANDLE THIS
AFTERNOON. MEANWHILE...A COLD FRONT WILL BECOME STATIONARY ACROSS
NORTHWEST OKLAHOMA...WHILE AN OUTFLOW BOUNDARY FROM STORMS IN
NORTHEAST OKLAHOMA REMAINS IN NORTH CENTRAL OKLAHOMA. THUNDERSTORMS
WILL LIKELY DEVELOP THIS AFTERNOON... ESPECIALLY NEAR THE FRONT
AND OUTFLOW BOUNDARY IN THE NORTH... WITH OTHER STORMS POTENTIALLY
DEVELOPING NEAR THE DRYLINE ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. OTHER ISOLATED STORMS MAY DEVELOP ELSEWHERE ACROSS THE
AREA THIS AFTERNOON AND EVENING. THE ATMOSPHERE WILL ONCE AGAIN
BE VERY UNSTABLE OVER OKLAHOMA AND NORTH TEXAS AND WILL SUPPORT
SUPERCELLS CAPABLE OF PRODUCING HAIL LARGER THAN BASEBALLS...
DAMAGING WINDS OVER 65 MPH... AND ISOLATED TORNADOES. STORMS WILL
LIKELY BECOME MORE WIDESPREAD THIS EVENING AS THEY MOVE EASTWARD
ACROSS OKLAHOMA AND NORTH TEXAS WITH THE CONTINUED POTENTIAL FOR
SCATTERED SEVERE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE IS A POTENTIAL FOR MORE WIDESPREAD AND SIGNIFICANT SEVERE
WEATHER ON TUESDAY...ESPECIALLY NEAR AND EAST OF INTERSTATE 35 WHERE
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. SEVERE STORMS ARE
EXPECTED TO DEVELOP BY AFTERNOON AS A STRONG UPPER SYSTEM LIFTS
NORTHEASTWARD FROM THE SOUTHERN ROCKIES AND INTERACTS WITH A
STRENGTHENING DRYLINE PUSHING INTO OKLAHOMA AND WESTERN NORTH TEXAS.
VERY LARGE HAI...DAMAGING WINDS...AND TORNADOES WILL BE POSSIBLE.
THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND WEDNESDAY NIGHT ALTHOUGH
THE RISK OF SEVERE WEATHER WILL LIKELY MOVE EAST OF THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

In the hours before

Special weather statement, May 23, 12:17 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
117 PM CDT MON MAY 23 2011

OKZ052-231830-
BRYAN OK-
117 PM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

AT 118 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7
MILES EAST OF WADE TO 11 MILES SOUTHEAST OF WADE...MOVING NORTHEAST
AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3386 9580 3383 9584 3389 9594 3385 9596
      3387 9599 3384 9603 3393 9610 3401 9594
      3394 9592 3393 9589 3389 9584 3388 9576
      3386 9575

TAYLOR
Special weather statement, May 23, 2:13 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CDT MON MAY 23 2011

OKZ016-022-232045-
CUSTER OK-WASHITA OK-
313 PM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND WASHITA COUNTIES.

AT 311 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF BURNS FLAT...MOVING NORTHEAST AT 30 MPH. A SECOND STORM WAS
CENTERED ABOUT 15 MILES WEST OF CLINTON...ALSO MOVING NORTHEAST AT
30 MPH. THESE STORMS ARE LIKELY TO INCREASE IN INTENSITY AND MAY
BECOME SEVERE.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3577 9897 3532 9882 3514 9936 3557 9935

CMS
Special weather statement, May 23, 2:40 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT MON MAY 23 2011

OKZ006-007-011-012-015>017-022-232115-
DEWEY OK-BLAINE OK-GARFIELD OK-CUSTER OK-ALFALFA OK-GRANT OK-
WASHITA OK-MAJOR OK-
340 PM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...BLAINE...CUSTER...
DEWEY...GARFIELD...GRANT...MAJOR AND WASHITA COUNTIES.

AT 340 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5
MILES SOUTH OF JET TO DILL CITY...MOVING EAST AT 25 MPH. SMALL
FUNNEL CLOUDS WERE REPORTED WITHIN THE PAST HOUR WITH THE STORMS
NEAR CLINTON. THE STORMS WERE INCREASING IN INTENSITY AND MAY BECOME
SEVERE.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3682 9778 3526 9879 3517 9925 3667 9823

CMS

The radar

The Vance AFB radar (KVNX), 70 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

61 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Major

When
May 23, 2:49 PM CST
Where
Major County, 6 mi S of Fairview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.183, -98.480

Hail, Dewey

When
May 23, 2:55 PM CST
Where
Dewey County, 8 mi SE of Seiling
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.068, -98.819

Hail, Major

When
May 23, 2:55 PM CST
Where
Major County, 3 mi S of Fairview
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.227, -98.480

Hail, Dewey

When
May 23, 3:05 PM CST
Where
Dewey County, 2 mi S of Oakwood
Measured
1 in hail
Reported by
Public
Coordinates
35.901, -98.700

Hail, Major

When
May 23, 3:20 PM CST
Where
Major County, 4 mi N of Ringwood
Measured
2.5 in hail
Reported by
Public
Coordinates
36.438, -98.250

Hail, Major

When
May 23, 3:24 PM CST
Where
Major County, 6 mi NE of Ringwood
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
36.441, -98.174

The report was relayed by an off-duty WFO Hastings, Nebraska Employee.

Hail, Major

When
May 23, 3:24 PM CST
Where
Major County, 6 mi NE of Ringwood
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
36.441, -98.174

Hail, Washita

When
May 23, 3:24 PM CST
Where
Washita County, 3 mi E of Sentinel
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.160, -99.117

Tornado, Blaine

When
May 23, 3:26 PM CST to 3:28 PM CST
Where
Blaine County, 2.16 mi NW of Okeene to 2.09 mi NNW of Okeene
Rating
EF0
Path length
0.31 mi
Path width
15 yd
Reported by
NWS Employee
Coordinates
36.145, -98.344

Off-duty NWS meteorologists, storm chasers, and local broadcast media confirmed a tornado that lasted 1 to 2 minutes. No known damage occurred.

Hail, Major

When
May 23, 3:29 PM CST
Where
Major County, 6 mi N of Ringwood
Measured
3 in hail
Reported by
NWS Employee
Coordinates
36.467, -98.250

The hail report was relayed by an off-duty NWS Hastings, Nebraska employee.

Hail, Washita

When
May 23, 3:33 PM CST
Where
Washita County, 2 mi W of Rocky
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.160, -99.095

Hail, Washita

When
May 23, 3:33 PM CST
Where
Washita County, Sentinel
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.160, -99.170

Hail, Kay

When
May 23, 3:35 PM CST
Where
Kay County, Braman
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.920, -97.330

Hail, Kay

When
May 23, 3:37 PM CST
Where
Kay County, 5 mi W of Braman
Measured
2 in hail
Reported by
Public
Coordinates
36.920, -97.421

Hail, Washita

When
May 23, 3:45 PM CST
Where
Washita County, 1 mi N of Sentinel
Measured
1.75 in hail
Reported by
Public
Coordinates
35.175, -99.170

Hail, Jackson

When
May 23, 3:46 PM CST
Where
Jackson County, Elmer
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.480, -99.350

Hail, Garfield

When
May 23, 3:54 PM CST
Where
Garfield County, Enid
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.400, -97.880

Thunderstorm Wind, Kay

When
May 23, 4:01 PM CST
Where
Kay County, 4 mi WSW of Ponca City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.678, -97.147

No damage occurred with the wind gust.

Hail, Kiowa

When
May 23, 4:13 PM CST
Where
Kiowa County, 1 mi E of Gotebo
Measured
1 in hail
Reported by
Public
Coordinates
35.070, -98.852

Hail, Tillman

When
May 23, 4:15 PM CST
Where
Tillman County, Tipton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.500, -99.140

Hail, Kiowa

When
May 23, 4:18 PM CST
Where
Kiowa County, 1 mi E of Gotebo
Measured
2.5 in hail
Reported by
Public
Coordinates
35.070, -98.852

Hail, Kiowa

When
May 23, 4:18 PM CST
Where
Kiowa County, Gotebo
Measured
1.75 in hail
Reported by
Public
Coordinates
35.070, -98.870

Hail, Garfield

When
May 23, 4:19 PM CST
Where
Garfield County, Enid
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.400, -97.880

Hail, Grant

When
May 23, 4:21 PM CST
Where
Grant County, 1 mi NNE of Renfrow
Measured
1.25 in hail
Reported by
Public
Coordinates
36.933, -97.653

Hail, Kiowa

When
May 23, 4:24 PM CST
Where
Kiowa County, 2 mi S of Gotebo
Measured
3.5 in hail
Reported by
Public
Coordinates
35.041, -98.870

Hail, Tillman

When
May 23, 4:29 PM CST
Where
Tillman County, Manitou
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.510, -98.980

Hail, Kiowa

When
May 23, 4:35 PM CST
Where
Kiowa County, 2 mi SE of Gotebo
Measured
3 in hail
Reported by
Public
Coordinates
35.050, -98.845

Hail, Tillman

When
May 23, 4:40 PM CST
Where
Tillman County, Manitou
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
34.510, -98.980

Hail, Kiowa

When
May 23, 4:45 PM CST
Where
Kiowa County, Mountain View
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.100, -98.750

Hail, Caddo

When
May 23, 5:00 PM CST
Where
Caddo County, Carnegie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.100, -98.600

Hail, Canadian

When
May 23, 5:07 PM CST
Where
Canadian County, 8 mi W of Okarche
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.730, -98.123

Hail, Caddo

When
May 23, 5:10 PM CST
Where
Caddo County, Carnegie
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.100, -98.600

Hail, Kingfisher

When
May 23, 5:11 PM CST
Where
Kingfisher County, 8 mi WSW of Kingfisher
Measured
1 in hail
Reported by
Public
Coordinates
35.816, -98.062

Hail, Canadian

When
May 23, 5:12 PM CST
Where
Canadian County, 8 mi W of Okarche
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.730, -98.123

Hail, Canadian

When
May 23, 5:13 PM CST
Where
Canadian County, 1 mi SW of Okarche
Measured
2.5 in hail
Reported by
Public
Coordinates
35.720, -97.993

Hail, Comanche

When
May 23, 5:23 PM CST
Where
Comanche County, Indiahoma
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.620, -98.750

Hail, Caddo

When
May 23, 5:30 PM CST
Where
Caddo County, 5 mi WNW of Apache
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
34.918, -98.442

Hail, Caddo

When
May 23, 5:30 PM CST
Where
Caddo County, 5 mi S of Carnegie
Measured
1 in hail
Reported by
Public
Coordinates
35.028, -98.600

Hail, Kingfisher

When
May 23, 5:31 PM CST
Where
Kingfisher County, 8 mi WNW of Okarche
Measured
1.75 in hail
Reported by
Public
Coordinates
35.774, -98.112

Hail, Kiowa

When
May 23, 5:32 PM CST to 5:35 PM CST
Where
Kiowa County, 2 mi N of Gotebo
Measured
6 in hail
Reported by
NWS Employee
Coordinates
35.099, -98.870

An off-duty NWS meteorologist, working as part of a hail research team reported a six inch diameter hailstone two miles north of Gotebo. The hailstone caused significant damage to one of the team's vehicles. Further investigation and discussion with the Oklahoma State Climatologist confirmed that this hailstone is the largest hailstone on record in Oklahoma.

Flash Flood, Garfield

When
May 23, 5:40 PM CST to 8:00 PM CST
Where
Garfield County, 2 mi WNW of Lahoma to 1.26 mi NNE of Lahoma
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.404, -98.122

Water was overflowing the streets, making them impassable.

Hail, Caddo

When
May 23, 5:44 PM CST
Where
Caddo County, 10 mi W of Apache
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.890, -98.537

Hail, Major

When
May 23, 5:58 PM CST
Where
Major County, Fairview
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.270, -98.480

Thunderstorm Wind, Logan

When
May 23, 6:07 PM CST
Where
Logan County, 3 mi SW of Mulhall
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.029, -97.438

No damage occurred with the wind gust.

Hail, Logan

When
May 23, 6:23 PM CST
Where
Logan County, 4 mi NE of Crescent
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.991, -97.549

Hail, Blaine

When
May 23, 6:30 PM CST
Where
Blaine County, 2 mi S of Okeene
Measured
1 in hail
Reported by
Public
Coordinates
36.091, -98.320

Hail, Blaine

When
May 23, 6:35 PM CST
Where
Blaine County, 5 mi S of Hitchcock
Measured
1.25 in hail
Reported by
Public
Coordinates
35.898, -98.350

Hail, Kingfisher

When
May 23, 7:09 PM CST
Where
Kingfisher County, 2 mi NW of Kingfisher
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.880, -97.955

Hail, Kingfisher

When
May 23, 7:17 PM CST
Where
Kingfisher County, Kingfisher
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.860, -97.930

Hail, Kingfisher

When
May 23, 7:22 PM CST
Where
Kingfisher County, 2 mi E of Kingfisher
Measured
1.75 in hail
Reported by
Public
Coordinates
35.860, -97.894

Hail, Kingfisher

When
May 23, 7:25 PM CST
Where
Kingfisher County, 5 mi E of Kingfisher
Measured
2 in hail
Reported by
Public
Coordinates
35.860, -97.841

Hail, Kingfisher

When
May 23, 7:31 PM CST
Where
Kingfisher County, 3 mi E of Kingfisher
Measured
2 in hail
Reported by
Public
Coordinates
35.860, -97.876

Thunderstorm Wind, Payne

When
May 23, 7:46 PM CST
Where
Payne County, 3 mi NW of Stillwater
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
36.151, -97.098

Hail, Oklahoma

When
May 23, 8:17 PM CST
Where
Oklahoma County, Edmond
Measured
1 in hail
Reported by
Public
Coordinates
35.650, -97.480

Hail, Canadian

When
May 23, 8:40 PM CST
Where
Canadian County, Okarche
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.730, -97.980

Hail, Canadian

When
May 23, 8:43 PM CST
Where
Canadian County, Okarche
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.730, -97.980

Hail, Kingfisher

When
May 23, 8:44 PM CST
Where
Kingfisher County, 1 mi N of Okarche
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
35.745, -97.980

Hail, Canadian

When
May 23, 8:44 PM CST
Where
Canadian County, Okarche
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.730, -97.980

Hail, Canadian

When
May 23, 9:20 PM CST
Where
Canadian County, 3 mi SSE of Piedmont
Measured
2 in hail
Reported by
Public
Coordinates
35.600, -97.730

Hail, Canadian

When
May 23, 9:27 PM CST
Where
Canadian County, 4 mi SE of Piedmont
Measured
2 in hail
Reported by
Public
Coordinates
35.599, -97.700

Hail, Oklahoma

When
May 23, 9:31 PM CST
Where
Oklahoma County, 5.5 mi NW of The Village
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.636, -97.605

The hail was reported near NW 164th Street and Meridian Avenue.

Hail, Canadian

When
May 23, 9:45 PM CST
Where
Canadian County, 6 mi NE of Yukon
Measured
2.5 in hail
Reported by
Public
Coordinates
35.561, -97.665

Hail, Oklahoma

When
May 23, 9:45 PM CST
Where
Oklahoma County, 2.87 mi NNE of The Village
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
35.609, -97.532

The hail was reported near Western Avenue and Memorial Road.

Hail, Oklahoma

When
May 23, 9:55 PM CST
Where
Oklahoma County, 3 mi E of Edmond
Measured
1 in hail
Reported by
Public
Coordinates
35.650, -97.427

Hail, Oklahoma

When
May 23, 9:59 PM CST
Where
Oklahoma County, 3.55 mi SE of Edmond
Measured
1 in hail
Reported by
Public
Coordinates
35.608, -97.443

The hail was reported near Coltrane Road and Memorial Road.

Hail, Oklahoma

When
May 23, 10:00 PM CST
Where
Oklahoma County, 2.12 mi NNW of Forest Park
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.538, -97.464

The hail was reported near Exit 136 on Interstate 35, near the Turner Turnpike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315864, 315867, 315868, 315870, 315871, 315873, 315874, 315876, 315889, 315892, 315894, 315895, 315896, 315897, 315898, 315900, 315901, 315902, 315906, 315904, 315908, 315909, 315910, 315911, 315913, 315914, 315928, 315915, 315925, 315929, 315931, 315940, 315934, 315935, 315936, 315937, 315941, 315942, 315944, 318263, and more.